Everyone agrees that cocaine, heroin, tobacco, and even alcohol can cause serious harm to their users. When you mention marijuana, a fierce debate ensues with proponent’s extolling the virtues of its mildness while opponents paint it as the devil incarnate. Amid this debate, you wake up to a headline screaming, “37 overdose on marijuana!” This mix of information has got to leave you confused. To be objectively informed, we need to determine whether weed can indeed cause an overdose. Is it possible to overdose on marijuana? Yes, read on to find out more.
How Much Marijuana Is Too Much?
In the context of marijuana overdose discussion, the real question is, ‘how much does it take to overdose on marijuana?’
Weed is in the process of getting legalized in many jurisdictions across the United States. It is still illegal in many places, and what this means is that it is neither well understood, nor does it have standardized doses. Lack of standardized doses implies that we don’t know how much weed a person can safely take.
THC is the part of marijuana that causes a user to get high. Its quantities in the bloodstream are measured by nanograms per milliliter ng/ml.
New and much more potent strains of marijuana keep being developed, and what you use next time, maybe three or more times more potent than what you used last time. It is this evolution of strains that can cause you to overdose on marijuana edibles and other products that look benign.
Probably the question you came here to have answered is, “can you overdose on marijuana?” It is good to note that overdose doesn’t just result from taking too much of a drug. Sometimes it is caused by using a drug that has been adulterated.
In the case of marijuana, tainting is the easiest way that weed can lead to a user’s death. Drug dealers typically lace marijuana with cocaine and PCP, taking such marijuana can lead to serious health consequences. So, can a person overdose on marijuana? From the above information, the answer is an emphatic “yes.”
Sometimes you may be tempted to take a cocktail of marijuana and some other drugs such as cocaine or even alcohol. If you do this, you will very unpleasantly have found out how to overdose on marijuana. This cocktail can cause you a spike in blood pressure, increased heart rate, and some other physical consequences that marijuana alone couldn’t have induced.
Another possible cause of a marijuana overdose is a preexisting medical condition on a user. THC, for example, has mind-altering effects on the user. A person who has schizophrenia or bipolar disease increases their chance of experiencing a psychotic break when they use marijuana.
Marijuana, especially high potency THC strains, are also likely to have severe consequences on people with heart conditions. This is because THC causes a user’s heart to beat faster – usually at a rate of over 100 beats per minute. To a person with a preexisting heart condition, such a rapid heartbeat may cause cardiac arrest. People who are predisposed to stroke are also vulnerable to a marijuana overdose.
What Does a Marijuana Overdose Look Like?
The Effect of Increased Marijuana Use
Over the past two decades, marijuana has been available for therapeutic purposes in some jurisdictions in the United States. California was the first state to legalize medical marijuana in 1996. Other states have since followed suit and legalized medical marijuana, and recently, by federal statute, CBD was legalized throughout the country.
In the recent past, states like Oregon, Massachusetts, and Washington, among others, have made recreational use of marijuana legal. There has been an exponential increase in the number of businesses trading in weed since its legalization for recreational use. The increase in usage may be attributed to people’s natural curiosity, which has resulted in the desire to use a drug that was recently illegal.��
As a result of increased marijuana usage, there has been an increase in the number of emergency hospital visits caused by marijuana. These hospital visits are not necessarily due to the direct effect of weed on the body. Some of them are as a result of accidents that result from marijuana altered minds. As legal barriers against access to grass continue being lifted, this trend can be expected to continue in all parts of the country.
Marijuana Overdose Symptoms
Different components of marijuana have varied effects on the body. While this is the case, THC toxicity is the best-known cause of marijuana overdose. The following are some of the common symptoms of THC toxicity.
THC sometimes causes users to experience psychotic episodes. A psychotic episode is where a person temporarily loses the capacity to distinguish between their imagination and reality. These episodes usually last for the duration it takes for the body to metabolize THC. Some users, especially those predisposed to schizophrenia, may experience these episodes for longer than the time it takes to metabolize the drug.
Marijuana causes your heartbeat to become irregular. While this fact is known, doctors haven’t managed to put together sufficient data to understand the full extent of the problem. Researchers attribute the lack of precise data on this symptom to the fact that most marijuana users also use other drugs that cause arrhythmia. It is impossible to determine which arrhythmia is caused by weed and which is caused by other drugs.
Vomiting and Nausea
Marijuana has antiemetic qualities, and it can, therefore, be used by people who want to reduce nausea. Long-time, regular use of high THC marijuana, however, leads to a reversal of this anti-nausea trend and ends up causing severe nausea, which is sometimes accompanied by vomiting. This condition is known as Cannabis Hyperemesis Syndrome.
Marijuana Overdose Treatment
Treatment of marijuana overdose is generally a matter of waiting. The user has to wait until THC, which causes the effects is metabolized after which they return to normal. Waiting is usually the only way out, especially in cases of paranoia and psychosis. If you are with someone exhibiting these symptoms of psychosis, you should try to reassure them and calm them down until the effects of the drug subside.
In cases of nausea and vomiting, symptoms go away when a person stops smoking weed. If a person is suffering from arrhythmia, they can also wait out the effects of marijuana. If the irregular heartbeat is too severe or it continues after the user is no longer high, they should see a doctor. Seeing a doctor for arrhythmia is particularly important if the user has a history of heart disease.
A user should be careful to note if the symptoms they exhibit are too different from typical marijuana side effects. Such a difference might mean that the weed they took had been laced with other drugs. If you find yourself in such a situation, make haste and see a doctor before it is too late. It is adulteration that is most likely to lead to overdose on marijuana to death.